(NAPS) — Acetaminophen is a safe and effective pain reliever that benefits millions of consumers. However, taking too much could lead to serious liver damage. There are about 600 products that contain acetaminophen, including cough and cold products and sleep aids. It is also an ingredient in many prescription pain relievers. The Food and Drug Administration warns consumers that all over-the-counter pain relievers should be taken with care to avoid serious problems that can occur with misuse.
Parents should be cautious when giving acetaminophen to children. For example, the infant drop formula is three times stronger than the children's suspension. To help make sure your infant is getting the infants' formula and your child is getting the children's formula, you should read and follow the directions on the label every time you use a medicine. Parents are cautioned against giving any acetaminophen or cough and cold medications to children under 2 years of age without the advice of a health care provider.
To avoid accidental overdosing, it's very important not to take more than the recommended dose on the label. Also, you should not take acetaminophen for more days than recommended, or take more than one drug product that contains acetaminophen at the same time. Consumers should be aware that taking more than the recommended dose will not provide more relief.
Your liver helps break down and remove many chemicals or drugs that enter your body. Too much acetaminophen overloads the liver's ability to process the drug safely. Under certain circumstances, particularly when more acetaminophen is ingested than is recommended on the label, more of the toxic chemical is produced than the body can easily eliminate, resulting in serious damage to the liver.
Signs of Liver Disease
The signs of liver disease include abnormally yellow skin and eyes, dark urine, light-colored stools, nausea, vomiting and loss of appetite. The signs can be similar to flu symptoms and may go unnoticed for several days if you believe your symptoms are related to a cold or flu you may already have. Serious cases of liver disease may lead to mental confusion, coma and death. For more information, visit www.fda.gov or call 1-888-INFOFDA.